Thunderstorm Wind, Oglala Lakota
- When
- September 4, 4:10 PM MST
- Where
- Oglala Lakota County, 3.5 mi W of Slim Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.080, -102.899
Wind gusts were estimated at 60 mph.
A line of severe thunderstorms developed over Oglala Lakota County and tracked east across Jackson and Bennett Counties. Wind gusts of 60 to 65 mph were reported with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over Oglala Lakota County and tracked east across Jackson and Bennett Counties. Wind gusts of 60 to 65 mph were reported with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 4:05 PM MST, 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 505 PM MDT SUN SEP 4 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 207 PM MDT Sun Sep 4 2016 Mean western conus trough and associated impulses will continue to affect the region in the period. A potent front side impulse is in the process of advecting toward the region this afternoon with flow increasing in the mid levels ahead of this feature. Destabilization will continue this afternoon and evening with convection developing and becoming more numerous through evening. Strong flow will support deep layer shear in excess of 50 knots with mean ll cape of 1-2.5 KJ/Kg, highest over scentral SD...supporting a good chance of severe storms over the se half. Initial convection over the far sw will likely be single cell/supercells. Convection will quickly organize into a linear connective system (given wind profiles aloft) with large hail and damaging winds possible as it progresses across the se third. Outside of this area, mainly sct showers and few isold ts will be possible. Convection chances will continue through the night as the main jet streak and upper trough lifts over the region. Patchy fog will also be possible tonight, esp across the western third. Cyclonic flow will remain over the region through Monday, with additional diurnal shra/ts possible, best chance across the far nw closest to the best lsa. Cooler conds expected nw 2/3 with highs slightly below seasonal norms most areas, coolest over far nw areas. .LONG TERM...(Tuesday Through Sunday) Issued at 207 PM MDT Sun Sep 4 2016 Slow moving upper trof to the west of the region will finally start moving east across the Rockies and plains Tuesday and Wednesday. Good chances for showers and a few storms will continue, with the best chances looking to be Tuesday night into Wednesday morning. As trof moves east of the area late in the week, drier zonal flow aloft will develop. Will still keep low chances for showers in some areas late Thursday through Friday. Temperatures will be near or slightly below seasonal averages through the period, with highs mostly in the 70s. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 502 PM MDT Sun Sep 4 2016 Expect showers and thunderstorms this evening with areas MVFR/IFR CIGS/VSBYS at times. Severe storms with large hail and damaging winds are possible over southern SD. After 06z, precipitation will be on the wane with patchy IFR VSBYS developing due to BR along with MVFR CIGS overspreading much of the area lasting into Monday. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...15 AVIATION...Helgeson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN SEP 4 2016 SDZ027-030>032-041>044-046-047-049-074-051300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON- FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- HERMOSA FOOT HILLS- 650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-014-024>026-028-029-072-073-051300- NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-WYZ054>058-071-051300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 4 SSW WANBLEE 43.51N 101.68W
09/04/2016 E1.00 INCH JACKSON SD PUBLIC
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SUN SEP 4 2016
SDZ027-029-041-WYZ058-042230-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
WESTON WY-
344 PM MDT SUN SEP 4 2016
...STRONG THUNDERSTORM OVER NORTHWESTERN FALL RIVER...WESTERN CUSTER
AND SOUTHEASTERN WESTON COUNTIES...
AT 343 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF MORRISEY TO NEAR EDGEMONT.
MOVEMENT WAS NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...EDGEMONT...DEWEY...ARGYLE...COTTONWOOD SPRINGS DAM...
ELK MOUNTAIN LOOKOUT...BURDOCK...COLD BROOK RESERVOIR...
JEWEL CAVE NATIONAL MONUMENT...CASCADE FALLS...MAVERICK JUNCTION...
NORTHWESTERN ANGOSTURA RESERVOIR AND SOUTHWESTERN WIND CAVE NATIONAL
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4334 10406 4350 10406 4350 10427 4357 10435
4385 10390 4349 10344 4348 10345 4347 10341
4334 10324 4326 10397
TIME...MOT...LOC 2143Z 239DEG 35KT 4355 10423 4328 10390
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ALLEN 43.28N 101.92W
09/04/2016 E0.50 INCH BENNETT SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 3 SSE ALLEN 43.25N 101.91W
09/04/2016 E60 MPH BENNETT SD PUBLIC
0345 PM HAIL 3 SSE ALLEN 43.25N 101.91W
09/04/2016 E0.25 INCH BENNETT SD PUBLIC
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SUN SEP 4 2016
SDZ026>030-041-042-074-042300-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
414 PM MDT SUN SEP 4 2016
...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER...WEST CENTRAL
OGLALA LAKOTA...CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES...
AT 414 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JEWEL CAVE NATIONAL MONUMENT TO PRINGLE TO
NEAR ANGOSTURA RESERVOIR. MOVEMENT WAS NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...CUSTER...HILL CITY...HERMOSA...KEYSTONE...ORAL...
BUFFALO GAP...PRINGLE...FAIRBURN...SANATOR...HAYWARD...ROCKERVILLE...
HORSETHIEF LAKE...CUSTER STATE PARK...BEAR MOUNTAIN LOOKOUT...
SHERIDAN LAKE...COLD BROOK RESERVOIR...BLACK ELK PEAK...
MAVERICK JUNCTION AND LEGION LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4400 10337 4376 10299 4342 10279 4333 10340
4358 10362 4384 10399
TIME...MOT...LOC 2214Z 247DEG 41KT 4381 10386 4361 10358 4335 10338
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 2 NNE CEDAR BUTTE 43.60N 101.01W
09/04/2016 E60 MPH MELLETTE SD TRAINED SPOTTER
0428 PM HAIL 2 NNE CEDAR BUTTE 43.60N 101.01W
09/04/2016 E0.25 INCH MELLETTE SD TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 116 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656709, 656711, 656714, 656713, 656715.